Nine people died from abusing illicit substances during a five day stretch last week.
None of the incidents occurred in the East Kootenay.
However Dr. Silvina Mema says due to a batch of potent drugs circulating the area it’s important anyone in the Interior using drugs is extra cautious, and they are sending out a public service announcement so drug users know what to do.
The following tips can help reduce the risk:
- Don’t mix different drugs (including pharmaceutical medications, street drugs, and alcohol).
- Don’t take drugs when you are alone. Leave door unlocked. Tell someone to check on you.
- Use less and pace yourself. Do testers to check strength – a small sample of a drug before taking your usual dosage.
- Keep an eye out for your friends – stay together and look out for each other.
- Carry a Naloxone kit and know how to use it. A list of locations to get a kit can be found on the Interior Health website or on the Toward the Heart website.
- Recognize the signs of an OD: slow or no breathing, gurgling or gasping, lips/fingertips turning blue, difficult to rouse (awaken), non-responsive.
- If someone thinks they may be having an overdose or is witnessing an overdose, follow the SAVE ME steps and call 9-1-1 immediately, do not delay.
– Dr. Silvina Mema